Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Best treatment for MAOI hypertensive crisis? okydoky

Posted by SLS on July 1, 2008, at 5:15:04

In reply to Re: Best treatment for MAOI hypertensive crisis? SLS, posted by okydoky on June 30, 2008, at 22:22:43

> Scott,
>
> I did not realize you were taking the MAOI? I thought I had read recently your treatment regime and that you were doing well on it? I found the thread:
>
> " wouldn't have given a darn about psychiatric medicine if I hadn't contracted a psychiatric illness. So, yes, my failed treatment history inspired and required me to self-educate. One of the reasons I am not as intensely focused on this stuff anymore is that it seems I'm on the right medication regime to bring me to remission. Mission accomplished? Maybe I'll sell cars next"
>
> How are you now? I hope all is still well, and as experienced on this site you are exceedingly honest and hence would make a terrible car salesman!
>
> I guess I'll get sighted to the administrators for berating car salesmen!

:-) You are funny.

I am still making gains. Right now, I am in the process of experimenting with Lamictal. I am trying to reduce the dosage from 200mg to 150mg in an effort to abolish my hand tremors and cognitive side effects. Lamictal is really tough on short-term memory. So is depression, though, so it would be hard to tell the difference without assessing to what degree these impairments resolve. If I begin to relapse, then, of course, I will have to return to the higher dosage.

My best results have been with MAOIs, usually in combination with a tricyclic. It is too bad that we don't see more of this combination here. People think it's too radical and riskier than taking an MAOI alone. Considering how far people are willing to go with polypharmacy, this posture doesn't make sense to me. How can someone claim to be completely treatment-resistant if they are unwilling to try mixing Parnate or Nardil with desipramine or nortriptyline? The latter two drugs are the only TCAs that I regard as safe to use in this type of combination. Trimipramine may be safe also, considering it has not demonstrated any monoamine reuptake inhibition. The main risk involves the development of serotonin syndrome, not a hypertensive reaction. Imipramine is actually too serotoninergic to combine with any of the irreversible MAOIs like Parnate, Nardil, or Marplan.

Many people feel that using a TCA actually buffers a hypertensive reaction to the ingestion of tyramine. Norepinephrine (NE) reuptake inhibition and NE alpha-1 blockade are the two properties cited for this reduced liability. However, I experienced the classic pounding tyramine reaction headache after eating 2 or 3 slices of pepperoni. I am therefore skeptical that the TCA would reduce the liability for hypertensive crisis.

It might be best to start the MAOI and the TCA at the same time. However, it is also indicated that there is adequate safety when adding an MAOI while the TCA is already established. I have done it in reverse order without problems.


- Scott

 

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:SLS thread:833582
URL: http://www.dr-bob.org/babble/20080626/msgs/837457.html